The Horse Forum

The Horse Forum (/)
-   Horse Health (http://www.horseforum.com/horse-health/)
-   -   Mare hind legs swelling, losing hair...Thoughts? (http://www.horseforum.com/horse-health/mare-hind-legs-swelling-losing-hair-58599/)

RadHenry09 06-30-2010 10:24 PM

Mare hind legs swelling, losing hair...Thoughts?
 
A friends older mare (approx. in her twenties) has been having a lot of problems within the last few weeks.
Started out with her hind end /hind legs & teats swelling. The vet was called and she was put on penicillin for seven days. The swelling in her legs seemed to go down , but she still looks puffy. Now she is losing hair, and is biting at her sides where the hair is coming off. She mainly has hair missing from around her rear down ,her hind legs.
The Vet was out to see her and he didnt know exactly what may be causing this. He prescribed cortisone injections but it still doesn't seem to be helping. When I looked at her tonight , she was biting at her sides as if it was itchy and bothering her. You can see where clumps of hair were coming out leaving raw irritated skin. Her owner also says that she just isnt acting herself.

The vet will be called again or another vet with be called but in the meantime does any one have any idea what could be causing this or has anyone ever seen this condition with another horse?
Her owner is very concerned and I have been trying to do some research online or in some horse vet books but havent found anything yet.

Any input would be helpful, thanks

Solon 06-30-2010 10:39 PM

I'd have another vet come out and see about the issue. Poor girl. Hope she gets better soon.

RadHenry09 06-30-2010 10:44 PM

Thanks for your well wishes, yes I def. think I would be calling the other vet or ask to have some tests done. I hope she gets better soon too.

Ryle 07-01-2010 01:01 PM

Did the first vet know that the antibiotics seemed to help? If not, the first thing to do is to call him and let him know about the improvement and then the worsening once the antibiotics were finished. At that time, talk to him about diagnostic testing.

DakotaLuv 07-01-2010 01:09 PM

I would have a different vet come look at her. The vet right now doesn't seem to really know much and if the mare is worth a lot to the owner it would be a good idea to get another vets opinion.

West nile virus will generally effect the rear legs first so you might want suggest that to the vet. There have been all kind of weird things go on when a horse gets west nile so it wouldn't hurt to check. She could have a very mild case.

Ryle 07-01-2010 04:45 PM

You wouldn't expect swelling and hair loss from WNV.

shesinthebarn 07-01-2010 05:00 PM

Did the hair loss coincide with the start of the cortisone injections? Some horses react badly to cortisone and hair loss can be a symptom.
How did the blood come back?

RadHenry09 07-01-2010 06:26 PM

I believe the cortisone shots were started after the hair loss..

I do not believe any test were done up to this point, the vet didnt really know what was causing this however.

I agree that blood tests need to be ordered. I havent talked to the owner of the mare today so am not sure if she was able to contact the vet.

Would a parasite/mites cause something like this? That was my first thought, but she is kept with other horses and no other horses have this condition.

I also thought that maybe the hair loss may be a reaction to the penicillin since that seemed to have started after the swelling.

When I get any new info on what is going on , I will update. thanks for the info

Ryle 07-01-2010 09:18 PM

I would expect the vet to want to run at least a skin scraping and a culture on some samples taken off the leg to look for mites, fungi and bacteria that could be causing the problem. A CBC would also be expected.

RadHenry09 07-01-2010 09:26 PM

CBC is Complete Blood Count? Just want to make sure I am not missing anything.
Thanks Ryle, I am so glad that there is a registered vet tech to help with answers on here.
I will forward all of this to the mare's owner.


All times are GMT -4. The time now is 05:48 AM.

Powered by vBulletin® Version 3.8.5
Copyright ©2000 - 2014, Jelsoft Enterprises Ltd.
Search Engine Friendly URLs by vBSEO 3.6.0